Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Nashville, TN

April 20, 2000DeKalb County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 20, 2000, 2:28 PM CDT for DeKalb County, Smith County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2000, 2:28 PM CDT (19:28 UTC)
Expired
Apr 20, 2000, 3:15 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties DeKalb County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 62 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 201929
SVRBNA
TNC041-159-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
228 PM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DE KALB COUNTY IN TENNESSEE
  SOUTHERN SMITH COUNTY IN TENNESSEE

* UNTIL 315 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ALEXANDRIA...OR ABOUT 12
  MILES SOUTHWEST OF CARTHAGE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR ALEXANDRIA AT 235 PM CDT
  NEAR SOUTH CARTHAGE AT 240 PM CDT

DAMAGING WINDS AND HAIL "WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 20, 1:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CDT THU APR 20 2000

17Z SURFACE PLOT SHOWS COLD FRONT JUST WEST OF MS RIVER W/ CONVECTION
EXTENDING ONLY AS FAR SOUTH AS EXTREME SOUTHERN IL...DESPITE WIDELY
SCATTERED SHOWERS ACROSS MIDDLE AND WEST TN. 16Z RUC SHOWS BEST
INSTABILITY & MOISTURE ALIGNED W/ THE FRONT...ALTHOUGH IF CONVECTION
FAILS TO DEVELOP OVER WEST TN WITHIN THE NEXT HOUR OR SO...THE MID
STATE MAY BE LEFT MUCH DRIER THAN EXPECTED.

HAVE REVIEWED THE 12Z ETA/NGM/AVN MODELS...AND CONCLUDE THEY ARE IN
GENERALLY GOOD AGREEMENT W/ THE PROGRESSION OF THE SURFACE SYSTEM.
BEST TIME FOR CONVECTION AT BNA IS JUST AFTER 18Z...TOWARD 00Z AT
CSV. ALTHOUGH THERMODYNAMIC INSTABILITY ACROSS MIDDLE TN IS HIGH...W/
CAPES >1500...LI'S OF -4 TO -6...AND 850-500 MB LAPSE RATES OF 6.5...
JET DYNAMICS ARE UNIMPRESSIVE. DESPITE 850 MB JET OF 40-45 KTS...THE
BNA FA IS IN A REGION OF LOW LEVEL DIVERGENCE...AND 300 MB JET MAX IS
WEAK W/ BEST DYNAMICS TO OUR NORTH AND WEST. SO IN THE ABSENCE OF A
SIGNIFICANT MESOSCALE LIFTING MECHANISM...THERE MAY JUST BE A LOT OF
WASTED ATMOSPHERIC ENERGY FLOATING AROUND THE CWA.

CUMBERLAND PLATEAU WILL HAVE A BETTER CHANCE OF SEEING SIGNIFICANT
WEATHER LATER TODAY AND EARLY THIS EVENING AS THE INSTABILITY WILL
REMAIN IN PLACE A BIT LONGER THERE...COUPLED W/ OROGRAPHIC LIFT...AND
WILL WORD PERIOD 1 OF THE ZONES ACCORDINGLY.

FRONT SHOULD PASS BNA SHORTLY BEFORE 00Z THIS EVENING...AND BY 03Z AT
CSV. DUE TO PROXIMITY OF THE SURFACE LOW...WRAP AROUND MOISTURE
SHOULD PRODUCE SOME PRECIPITATION OVERNIGHT AND EARLY TOMORROW
MORNING. CLOUDS WILL LINGER THROUGH TOMORROW AS LOW LEVEL MOISTURE
WILL BE SLOW IN EXITING THE REGION. MUCH COOLER TEMPS ARE IN STORE
PERIODS 2 AND 3...BUT A NICE WARMUP BY PERIOD 4 SEEMS LIKELY AS HIGH
PRESSURE TAKES HOLD.

WILL USE 1000-925 MB THICKNESS SCHEME FOR MINIMUM TEMPS AND THE
MASSIE/ROSE 1000-850 MB THICKNESS TECHNIQUE TO ADJUST GUIDANCE FOR
PERIOD 2.

BNA 50/57/41/70 4300
CSV 47/53/37/63 5400

.BNA...NONE.

08

In the hours before

Local storm report, Apr 20, 1:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
140 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
T
0140 PM    NASHVILLE                 TN   1.00 INCH HAIL
04/20/00   DAVIDSON                       REPORTED BY HAM RADIO
                                          OPERATOR

HS
Local storm report, Apr 20, 1:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
149 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 PM    10 SE NASHVILLE           TN   .75 INCH HAIL
04/20/00   DAVIDSON                       REPORTED BY SPOTTER AT
                                          HERMITAGE LANDING AT
                                          PIERCY PRIEST LAKE

HS
Local storm report, Apr 20, 2:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
206 PM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
]
0207 PM    SMYRNA                    TN   .75 INCH HAIL
04/20/00   RUTHERFORD                     REPORTED BY HAM RADIO
                                          OPERATOR

HS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:54 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson51 min
Apr 20, 1:58 PM CDTSevere Thunderstorm WarningOHXWilliamson32 min
Apr 20, 3:06 PM CDTSevere Thunderstorm WarningOHXPutnam24 min
Apr 20, 3:15 PM CDTSevere Thunderstorm WarningOHXOverton30 min
Apr 20, 4:14 PM CDTSevere Thunderstorm WarningOHXDickson31 min
Apr 20, 4:26 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson49 min
Apr 20, 4:36 PM CDTTornado WarningOHXCheatham24 min
Apr 20, 4:50 PM CDTTornado WarningOHXDavidson25 min
Apr 20, 4:56 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne34 min
Apr 20, 5:07 PM CDTSevere Thunderstorm WarningOHXWilliamson53 min
Apr 20, 5:13 PM CDTSevere Thunderstorm WarningOHXHickman, Maury17 min
Apr 20, 5:27 PM CDTSevere Thunderstorm WarningOHXMaury48 min
Apr 20, 5:34 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale41 min
Apr 20, 5:39 PM CDTTornado WarningOHXLewis, Maury51 min
Apr 20, 5:49 PM CDTTornado WarningOHXDavidson, Rutherford, Williamson26 min
Apr 20, 6:19 PM CDTTornado WarningOHXWilson26 min
Apr 20, 6:24 PM CDTSevere Thunderstorm WarningOHXMarshall21 min
Apr 20, 6:24 PM CDTTornado WarningOHXTrousdale, Wilson36 min
Apr 20, 6:24 PM CDTTornado WarningOHXMacon36 min
Apr 20, 6:37 PM CDTTornado WarningOHXDeKalb23 min
Apr 20, 6:41 PM CDTTornado WarningOHXBedford49 min
Apr 20, 6:54 PM CDTTornado WarningOHXPutnam51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.